Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 37, NWS El Paso, TX

August 4, 2006Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 4, 2006, 5:03 PM MDT for Otero County, New Mexico. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2006, 5:03 PM MDT (23:03 UTC)
Expired
Aug 4, 2006, 7:00 PM MDT
In force
117 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 75 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 042304
FFWEPZ
NMC035-050100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
503 PM MDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN OTERO COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITIES OF...HOLLOMAN AFB...ALAMOGORDO...AND      
  WHITE SANDS NATIONAL MONUMENT.

* UNTIL 700 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM AN AREA OF SHOWERS AND THUNDERSTORMS OVER 
  THE WARNED AREA.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA   
  LUZ AND BOLES ACRES

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN EL
PASO.

LAT...LON 3201 10636 3199 10536 3295 10549 3312 10633

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:21 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 4, 2:21 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
221 PM MDT FRI AUG 4 2006

.SYNOPSIS...
A SIGNIFICANT FLOOD THREAT CONTINUES THANKS TO A TROPICAL AIR
MASS LOCATED OVER THE REGION. NUMEROUS SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH THE WEEKEND. WITH ALREADY SATURATED GROUND
ANY HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING. IN ADDITION
RECENT RAINS HAVE RESULTED IN HIGHER THAN NORMAL WATER LEVELS IN
AREA ARROYOS...STREAMS AND RIVERS.  PERSONS LIVING IN LOW LYING
AREAS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND IN THE EVENT
OF FLOODING. HOWEVER...REMEMBER TO NEVER DRIVE INTO WATER COVERING
A ROADWAY...TURN AROUND...DONT DROWN.

&&

.DISCUSSION...
ANOTHER SHORT DISCUSSION...MORE OF THE SAME. SIGNIFICANT BANDING
HAS BEEN OBSERVED TODAY AND IS FORECAST BY THE MODELS THROUGH
SUNDAY. GIVEN CONTINUED HIGH PWS WE HAVE A RECIPE FOR MORE
FLOODING.

MODELS CONTINUE TO TRY TO FORCE MOISTURE PLUME FARTHER WEST
PRESUMABLY IN RESPONSE TO UPPER LOW OVER PAC NW RIDING OVER UPPER
HIGH CENTERED IN TEXAS. CALL ME SKEPTICAL BUT I DONT BUY IT
BEFORE TUESDAY AND EVEN IF THE PLUME DOES SLIP WEST...SURFACE
MOISTURE WILL BE HIGH AND OUTFLOWS WILL BE ABLE TO GENERATE
STORMS MOST ANYWHERE SO EASTERN AREAS ARE NOT SAFE BY ANY MEANS.

HAVE FOLLOWED MOS GUIDANCE WITH SHORT TERM TEMPS AS THEY HAVE
TRENDED DOWNWARD OVER THE LAST COUPLE OF RUNS.

&&

.AVIATION...AUG 04 18Z - AUG 05 18Z
GNLY SCT0-BKN30-050 BKN100-150 AGL WITH WDLY SCT SHOWERS AND TSTMS
WITH MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS OCNLY OBSCD. WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY RAINFALL
WITH ESPLY WEST OF A SVC-COLUMBUS LINE AND SOUTH OF A LORDSBURG
DEMING-OROGRANDE LINE WITH LCL SCT010 BKN015-030 OVC050-080 AGL WITH
VSBY 1-3 MI IN +SHRA TS AND BR. MTNS FQTLY OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  85  69  88  71 /  70  60  70  40  30
SIERRA BLANCA TX        65  80  64  86  64 /  90  90  90  30  20
LAS CRUCES              69  86  71  89  68 /  70  50  50  40  30
ALAMOGORDO              66  84  67  86  67 /  70  60  70  40  20
CLOUDCROFT              51  62  51  63  48 /  60  60  90  30  20
TRUTH OR CONSEQUENCES   68  86  68  86  67 /  70  50  40  50  30
SILVER CITY             63  79  65  84  61 /  70  70  50  50  50
DEMING                  68  86  67  88  68 /  80  60  50  50  40
LORDSBURG               68  87  68  91  68 /  90  70  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM ZONES 022>025-030>032 FLASH FLOOD WATCH THROUGH SATURDAY NIGHT
TX ZONES 055-056 FLASH FLOOD WATCH THROUGH SATURDAY NIGHT

02/20 MACBLAIN/NOVLAN
Hazardous weather outlook, Aug 4, 10:30 AM MDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT FRI AUG 4 2006

NMZ022>025-030>032-TXZ055-056-051630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A CONTINUED THREAT OF HEAVY RAIN AND POSSIBLE
ARROYO/ROADWAY RESIDENTIAL FLOODING. WATER LEVELS IN THE RIO GRANDE
AND GILA RIVER REMAIN RELATIVELY HIGH ...ALTHOUGH NOT IN FLOOD STAGE
AT THIS TIME. HOWEVER...ANY ADDITIONAL HEAVY RAINFALL MAY RESULT IN
RIVER OR STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE WILL BE A CONTINUED RISK OF HEAVY RAINFALL MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS WITH FLOODING POSSIBLE. WHILE THE
FOCUS OF THE ACTIVITY MAY SHIFT TOWARD AREAS WEST OF THE RIO GRANDE
ESPECIALLY OVER THE WEEKEND...THERE WILL BE SUFFICIENT SURFACE
MOISTURE THROUGHOUT THE AREA TO ALLOW STORMS TO DEVELOP EAST OF THE
RIO GRANDE AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE OFFICE
IF SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:12 PM MDTFlash Flood WatchEPZ54 hr
Aug 4, 11:06 AM MDTFlash Flood WarningEPZGrant, Hidalgo, Luna4 hr
Aug 4, 2:30 PM MDTFlash Flood WarningEPZGrant, Hidalgo, Luna5 hr
Aug 4, 2:35 PM MDTFlash Flood WarningEPZDoña Ana4 hr
Aug 4, 3:33 PM MDTFlash Flood WarningEPZDoña Ana3 hr
Aug 4, 3:47 PM MDTFlash Flood WarningEPZOtero3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.